MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS INC. ATELLICA IM CA 19-9 (CA19-9); SYSTEM, TEST, CARBOHYDRATE ANTIGEN (CA19-9), FOR MONITORING PANCREATIC CANCER

SIEMENS HEALTHCARE DIAGNOSTICS INC. ATELLICA IM CA 19-9 (CA19-9); SYSTEM, TEST, CARBOHYDRATE ANTIGEN (CA19-9), FOR MONITORING PANCREATIC CANCER
Model Number N/A
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A customer from outside the united states observed an elevated ca19-9 result for one male patient sample on atellica im analyzer, lot 522.The initial result was reported to the physician(s), who questioned the result.The sample was repeated on an alternate atellica im analyzer which produced result similar to the initial elevated result.The sample was then measured on an alternate testing method and the result was lower compared to the atellica im results.A different sample from the same patient was tested on original atellica im analyzer and alternate atellica im analyzer.The results were elevated as well.The sample was tested on a different alternate testing method and the result was lower.One of the samples was treated with a heterophilic blocking tube (hbt) but the result did not change.Siemens investigation included an assessment of reagent, instrument, and sample data.Reagent issues and instrument performance were ruled out based on review of qc which showed recovery within acceptable ranges, the patient sample results being repeatable, and no issues were reported with other patient samples.Not enough sample was available to be sent to siemens for further investigation.The expected values section of the atellica im ca 19-9 instructions for use (ifu) indicates 3.7% of samples from normal patients recovered >37 u/ml, so a certain number of elevated results from normal patients can be expected for this assay.As stated in the limitations section of the atellica im ca 19-9 instructions for use (ifu): "warning - do not use the atellica im ca 19-9 assay as a screening test or for diagnosis.Do not predict disease recurrence solely on levels of atellica im ca 19-9.Normal levels of atellica im ca 19-9 do not always preclude the presence of disease.Note - do not interpret serum levels of ca 19-9 as absolute evidence of the presence or the absence of malignant disease.Before treatment, patients with confirmed gi carcinoma frequently have levels of ca 19-9 within the range observed in healthy individuals.Additionally, elevated levels of ca 19-9 can be observed in patients with nonmalignant diseases.Measurements of ca 19-9 should always be used in conjunction with other diagnostic procedures, including information from the patient¿s clinical evaluation.- the concentration of ca 19-9 in a given specimen determined with assays from different manufacturers can vary because of differences in assay methods, calibration, and reagent specificity.Ca 19-9 determined with different manufacturers' assays will vary depending on the method of standardization and antibody specificity.Therefore, it is important to use assay-specific values to evaluate quality control results.- patient samples may contain heterophilic antibodies that could react in immunoassays to give falsely elevated or depressed results.This assay is designed to minimize interference from heterophilic antibodies." based on the available information, the cause of the discordant results with samples from this one patient could not be determined but siemens cannot rule out a sample issue or normal assay performance.Return of the patient sample for further investigation is not possible as sample volume is insufficient.The customer is operational.A separate mdr was filed for a different date and different sample id of the same event.
 
Event or Problem Description
The customer observed elevated ca19-9 result for one male patient sample on atellica im analyzer.The initial result was reported to the physician(s), who questioned the result.The sample was repeated on an alternate atellica im analyzer which produced result similar to the initial elevated result.The sample was then measured on an alternate testing method and the result was lower compared to the atellica im results.A different sample from the same patient was tested on original atellica im analyzer and alternate atellica im analyzer.The results were elevated as well.The sample was tested on a different alternate testing method and the result was lower.There are no known reports of patient intervention or adverse health consequences due to the falsely elevated ca19-9 results.
 
Additional Manufacturer Narrative
Siemens filed the initial mdr 1219913-2023-00200 on sep 15, 2023.Additional information sep 18, 2023: the initial mdr reported a sample from a patient (patient sample id 1:(b)(6) ) that recovered 64.6 u/ml with atellica im ca 19-9 kit lot 522, but within the normal range (14 u/ml) with an alternate method ca 19-9 assay.The initial mdr contained the data for a second sample from the same patient which was filed as mdr 1219913-2023-00199.The second sample from the same patient (patient sample id 2: (b)(6) ) recovered 58.6 and 62 u/ml with atellica im ca 19-9 but within the normal range (10.37 u/ml) with another alternate method ca 19-9 assay.After filing these mdrs, it was noted that the atellica im ca 19-9 reagent lot used for the second sample was 525 instead of lot 522 as originally reported.Mdr 1219913-2023-00199 supplemental 1 report was filed for the same updates.

Brand Name
ATELLICA IM CA 19-9 (CA19-9)
Common Device Name
SYSTEM, TEST, CARBOHYDRATE ANTIGEN (CA19-9), FOR MONITORING PANCREATIC CANCER
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS INC.
511 benedict ave
tarrytown NY 10591 5097
Manufacturer (Section G)
SIEMENS HEALTHCARE DIAGNOSTICS INC.
333 coney st.
east walpole MA 02032
Manufacturer Contact
louise mclaughlin
333 coney st.
east walpole, MA 02032
7818564812
MDR Report Key17756872
Report Number1219913-2023-00200
Device Sequence Number6664564
Product Code NIG
UDI-Device Identifier00630414598161
UDI-Public00630414598161
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K031393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2023
Device Model NumberN/A
Device Catalogue Number10995489
Device Lot Number522
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/28/2023
Supplement Date Received by Manufacturer09/18/2023
Initial Report FDA Received Date09/15/2023
Supplement Report FDA Received Date10/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/03/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age76 YR
Patient SexMale